MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
HAS-BLED score for estimating 1-year risk of major bleeding in patients on anticoagulation, most commonly for atrial fibrillation, guiding bleeding-risk assessment (score 0–9).
Hypertension (1) + Abnormal renal function (1) + Abnormal liver function (1) + Stroke (1) + Bleeding history (1) + Labile INR (1) + Elderly >65 (1) + Drugs (1) + Alcohol (1) = total 0–9
0–9 points
HAS-BLED estimates 1-year major bleeding risk on anticoagulation: 0–1 points (low risk, ~1%), 2 points (moderate risk, ~2%), ≥3 points (high risk, ~4% per year). A high score should prompt review and correction of modifiable risk factors, not the automatic withholding of anticoagulation, particularly in AF where the net clinical benefit may still favor treatment.
Specialty
CardiologyCategory
CardiologyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-15
Formula
Keywords
Normal Range
0–9 points
Estimates 1-year risk of major bleeding in patients receiving anticoagulation, most commonly for atrial fibrillation, to identify modifiable bleeding risk factors.
Score 0–1: low risk (~1% major bleeding per year); 2: moderate risk (~2%/year); ≥3: high risk (~4%/year). A high score flags the need to correct modifiable factors (BP control, alcohol, drug interactions, INR monitoring).
HAS-BLED is the recommended bleeding risk tool in AF guidelines; its clinical value lies in prompting correction of modifiable risk factors rather than denying anticoagulation.
A 75-year-old man on warfarin for AF has uncontrolled hypertension (SBP 165 mmHg), a history of a GI bleed 2 years ago, and time in therapeutic range of 50%.
Inputs:
HAS-BLED score 4 — HIGH bleeding risk. Address blood pressure control and INR stability, and reassess the anticoagulation strategy in the context of net clinical benefit.
0-1: low risk (about 1% major bleeding per year). 2: moderate risk (about 2% per year). 3 or more: high risk (about 4% per year). A high score flags the need to correct modifiable bleeding risk factors.
No. A high HAS-BLED score should prompt correction of modifiable risk factors (poor INR control, concomitant drugs, alcohol) and closer monitoring, not automatic discontinuation of anticoagulation.
HAS-BLED was calibrated in warfarin-era cohorts. DOACs generally have lower bleeding rates. The score remains useful for identifying modifiable bleeding risk factors regardless of anticoagulant type.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. Decisions about anticoagulation must balance stroke and bleeding risk with patient values.